Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Albany, NY

September 27, 2003Greene County, New York

NWS Albany, NY issued this flash flood warning at Sep 27, 2003, 11:26 PM EDT for Greene County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2003, 11:26 PM EDT (03:26 UTC)
Expired
Sep 28, 2003, 5:15 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Greene County, NY

The radar

The Albany radar (KENX), 35 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 280327
FFWALY
NYC039-280915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1126 PM EDT SAT SEP 27 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 515 AM EDT

* AT 1114 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN TRAINING
  ACROSS WESTERN GREENE COUNTY WITH RADAR ESTIMATES OF 2 TO
  4 INCHES ACROSS THIS AREA AND ANOTHER 1 TO 3 INCHES EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE...HUNTER...TANNERSVILLE...
  WINDHAM...EAST JEWETT...ELKA PARK...LEXINGTON AND WEST KILL

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. THE FOLLOWING STREAMS AND CREEKS ARE OF 
PARTICULAR CONCERN...BATAVIA KILL...WEST KILL...HUNTERSFIELD CREEK 
AND BUSHNELLSVILLE CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

LAT...LON 4242 7408 4211 7407 4212 7428 4220 7452
          4236 7441 4235 7427

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 10:10 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 27, 10:10 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1010 PM EDT SAT SEP 27 2003

.DISC...CELLS AHEAD OF MCS ARE LIFTING N AND MERGING WITH MCS AS IT
MOVES E. RAINFALL AMOUNTS ACRS PTNS OF THIS AREA ALRDY IN 1 TO 3
INCH RANGE WITH ANOTHER 1 TO 3 PSBL. THIS WLD PUT AT LEAST A FEW
LCTNS ABV FFG...SO WL ISSUE A FLOOD WATCH THROUGH SUN FM HUDSON RVR
W. THIS MATCHES WELL WITH EXCESSIVE RAINFALL AREA FM HPC.

----------------------------PREVIOUS AFD-----------------------------
.DISC...
INTENSE 500 LOW OVR GRT LAKES WITH DEEP TROF EXENDG FRM NRN PLAINS
TO LWR MISS VALLEY BACK THRU FCST AREA TO CANADIAN MARITIMES. DEEP
SFC LO NEAR ONTARIO/QUEBEC BORDER WITH SRLY 850 FLOW OF 40 TO 50KT
AHEAD OF THE COLD FNT.  THIS AM A LINE OF TSTMS FORMED ALONG THE
MARITIME CONVERGENCE ZN AND ADVANCED NORTH UP THE HUDSN VALLEY
WITH PCPN RATES OF OVER 1 INCH PER HR.

.SHORT TERM...
THE MODELS DIDNT PICK UP PRECIP JUST EAST OF THE HUDSON RVR IN
DUTCHESS CO...AND IT LOOKS LIKE THERE IS A GREATER LIKELIHOOD OF
SHWR/TSTM ACTIVITY OVER THE REGION THIS EVENG THAN PREVIOUSLY
THOUGHT. THE SE FLOW HAS RAISED THE DEWPOINTS 7 DEGREES IN THE
MID HUDSON AND CAPITAL REGION TODAY. TSTM ACTIVITY IN NRN NJ
WAS JUST STARTING TO MOVE INTO THE SRN CATSKILLS AND HUDSON
VALLEY THIS AFTERNOON...WITH A 3PM TEMP OF 80 DEGREES AT
MONTGOMERY. WITH THE MOIST AIR CONTINUING TO FEED INTO THE
REGION HAVE GONE TO LIKELY POPS ACROSS THE REGION WITH THE
POSSIBILITY OF LOCALLY HVY RAIN THIS EVENING. FOR OVERNIGHT
HAVE KEPT THE CATEGORICAL POPS AND CHC OF THUNDER. POP STAYS
CATEGORICAL SUNDAY AM...THEN HAVE LIKELY FROM ADIRONDACKS TO
SRN VERMONT AND A 50 PCT CHANCE FARTHER SOUTH.

.MID TERM...
GFS HAS DRY TONGUE AT MID/UPPER LEVELS WORKING ITS WAY INTO REGION
SUNDAY PM/EVE WITH 700 WNDS FRM SW ALTHO LO LVL WNDS REMAIN MORE
WESTERLY. 850 RH VALUES DROP FOLLOWING PASSAGE OF FNT SUGGESTING
WE MAY SEE A FEW HOURS OF SUNSHINE SUNDAY AFTERNOON...BUT CLOUDS
AND PRECIP ASSOCIATED WITH THE UPPER LOW MOVE BACK IN SUNDAY EVENING
AND PRETTY MUCH HANG IN OVER THE REGION THRU WED NITE. COLD AIR FROM
HUDSON BAY AREA PLUNGES DEEP INTO THE MIDWEST BEHIND THE FRONT ON
THE BACK SIDE OF THE UPPR TROF AND SWEEPS INTO THE REGION FROM
THE GREAT LAKES AND IT WILL GET PROGRESSIVELY COLDER AS THE WEEK
GOES ON.

.EXTENDED...
THE UPPER TROF TAKES ITS SWEET TIME EXITING OUR OF OUR AREA...WITH
ITS DAMP AND CHILLY NORTHWEST FLOW HANGING AROUND THRU THURSDAY
NITE.  THE TROF FINALLY LIFTS NORTH FRIDAY MAKING WAY FOR A MORE
ZONAL FLOW BUT LOOKS LIKE SIGNIFICANT WARMING WON/T OCCUR TIL
PROBABLY SATURDAY...WHEN WITH A DRIER TRAJECTORY LOOKS LIKE THE
DREARY CLOUDS WILL FINALLY GO AWAY...AT LEAST FOR A DAY.

.HYDROLOGICAL DISCUSSION...1 TO 3 INCHES SO FAR ACRS WRN PTN OF AREA
AND ANOTHER 1 TO 3 INCHES WITH LOCALIZED HIGHER AMTS PSBL. FFG GDNC
GNRLY 2 TO 4 IN 12 HRS. HUDSON RVR W WL BE MAIN AREA OF CONCERN
WHERE CONVERGENCE ZONE AND MERGER OF CELLS OCCURRING.

.ALY...FLOOD WATCH ALL ZONES FM HUDSON RVR W THROUGH SUNDAY.
Hazardous weather outlook, Sep 27, 10:30 PM EDT, 56 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-280915-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1030 PM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TONIGHT INTO SUNDAY...A FLOOD WATCH IS IN EFFECT FROM
ALBANY WEST THROUGH 600 PM SUNDAY. THE POTENTIAL IS THERE FOR 2 TO 4
INCHES OF RAIN IN THE WATCH AREA WITH LOCALLY MORE POSSIBLE.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ACTIVATED FOR THE FOLLOWING COUNTIES...

IN NEW
YORK...HAMILTON...SCHOHARIE...MONTGOMERY...ALBANY...GREENE...ULSTER
...SCHENECTADY...HERKIMER...SARATOGA...WARREN AND FULTON.

HWJIV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:15 PM EDTFlash Flood WarningALYUlster6 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.